Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 65, NWS Jackson, KY

June 17, 2003Elliott County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 5:06 AM EDT for Elliott County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 5:06 AM EDT (09:06 UTC)
Expired
Jun 17, 2003, 9:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Elliott County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 170907
FFWJKL
KYC063-171300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
506 AM EDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELLIOTT COUNTY

* UNTIL 900 AM EDT

* AT 5 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN AFFECTING AN AREA BOUNDED BY LYTTEN...LITTLE SANDY...
  SANDY HOOK...AND STARK. RADAR IS ESTIMATING MORE THAN 1.5 INCHES 
  OF RAIN HAS FALLEN IN SOME LOCATIONS IN LESS THAN AN HOUR. AS OF 
  5 AM HEAVY SHOWERS WERE CONTINUING TO REPEATEDLY MOVE OVER THIS 
  SAME AREA.  

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3809 8327 3803 8317 3819 8300 3822 8311

$$

HAL
2 follow-up statements
000 
WGUS73 KJKL 171052
FFSJKL
KYC063-171300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EDT TUE JUN 17 2003

...A FLASH FLOOD WARNING CONTINUES FOR ELLIOTT COUNTY UNTIL 9:00 AM 
EDT...

COUNTY DISPATCH REPORTED RUNNING WATER ACROSS KENTUCKY HIGHWAY 
7...FIVE MILES SOUTHWEST OF SANDY HOOK. DISPATCH ALSO REPORTED THAT 
HIGHWAY 7 WAS BEING CLOSED. RAINFALL ESTIMATES APPROACHING 3 INCHES 
IN THE LAST 3 HOURS HAVE BEEN INDICATED BY RADAR TO THE WEST OF 
SANDY HOOK. AT 635 AM EDT...RADAR INDICATED HEAVY RAINFALL WAS 
CONTINUING TO FALL ACROSS ELLIOTT COUNTY. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3827 8316 3821 8308 3821 8301 3817 8298
          3817 8292 3813 8289 3800 8305 3803 8320
          3807 8326 3813 8324 3817 8320 3820 8325
          3822 8321 3825 8320

$$

RAY/HAL
000 
WGUS73 KJKL 171256
FFSJKL
KYC063-171300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
852 AM EDT TUE JUN 17 2003

...FLASH FLOOD WARNING FOR ELLIOTT COUNTY WILL EXPIRE AT 9:00 AM 
EDT...

AT 848 AM EDT...COUNTY DISPATCH REPORTED THAT THERE WERE NO FURTHER 
PROBLEMS WITH FLOODING. ALSO...CURRENT RADAR IMAGES INDICATE THAT 
THE HEAVY RAINFALL WHICH AFFECTED THE AREA HAS MOVED NORTH AND 
DISSIPATED. THEREFORE...THE FLASH FLOOD WARNING FOR NORTHERN 
ELLIOTT COUNTY WILL BE ALLOWED TO EXPIRE AT 9:00 AM EDT.

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:08 PM EDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 16, 10:08 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1008 PM EDT MON JUN 16 2003

IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF
HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE
A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE
PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE
REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE
WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY
CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST
GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM
PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS
NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH
TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA.

.JKL...FFA FOR ALL COUNTIES THROUGH 6 AM TUESDAY MORNING.

HYSELL

--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
230  PM EDT MON JUN 16 2003

WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK
POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP
TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA
WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH
6 AM THIS MORNING BECAUSE OF THIS.   EXPECTING MUCH OF THE SAME ON
TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER
WILL DROP DOWN AND INTO THE OHIO VALLEY.  WE SHOULD BE ON THE
SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR
PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY.  MOS POPS
AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE.  KEPT SUNDAY IN SLIGHT
POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM
IN FROM THE SOUTH ONCE AGAIN.

HEINLEIN
--------------------------------------------------------------------
 1132 AM EDT MON JUN 16 2003

NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL
IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN
AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT
TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT
PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH
SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING
AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY.

TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND
TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE
MORNING WORDING. UPDATE ALREADY OUT.

.JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING.

MCLANE
-----------------------------------------------------------------

315 AM EDT MON JUN 16 2003

ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE
WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND
WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN
DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN
THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A
WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY
NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN
ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL
TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST.
BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART
OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE
SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL
DRY AIR TO ENTER THE AREA FOR THE WEEKEND.

.JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY.

GEOGERIAN
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 22 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
636 AM EDT MON JUN 16 2003

...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT
T0NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH
FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH
TUESDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:50 AM EDTFlash Flood WarningJKLMorgan4 hr
Jun 17, 6:38 AM EDTFlash Flood WarningJKLRowan3 hr
Jun 17, 8:00 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 9:04 AM EDTFlash Flood WarningJKLKnott3 hr
Jun 17, 9:13 AM EDTFlash Flood WarningJKLPike3 hr
Jun 17, 9:26 AM EDTFlash Flood WarningJKLFloyd3 hr
Jun 17, 10:48 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 10:57 AM EDTFlash Flood WarningJKLLetcher3 hr
Jun 17, 12:15 PM EDTFlash Flood WarningJKLPike3 hr
Jun 17, 2:52 PM EDTFlash Flood WarningJKLBreathitt, Lee113 min
Jun 17, 4:04 PM EDTFlash Flood WarningJKLMorgan116 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.